Eczema flare-up

Patient

Q: I had a couple of very bad eczema breakouts in the past couple of months, and I am in the midst of one now. The connection between the two outbreaks that I could pinpoint are that I ate graham crackers within 48 hours of each outbreak (which I normally do not eat at all). I read up on gluten intolerance and believe this may be the cause as it would explain the severe abdominal bloating and gas I've also been experiencing lately. I plan on scheduling an appointment to be tested for this, but in the meantime, I purchased this ointment which is supposed to help the eczema flareup on my feet which has been very bad. The problem is that it contains Wheat Germ Oil. Sites are stating different things that topical ointments containing gluten (unless those with a risk of being ingested) don't matter for people with gluten sensitivities and then other sites say that it does matter and you shouldn't use them. Assuming that I DO have a gluten sensitivity, would it be safe for me to use this ointment on feet or should I avoid it?

Doctor

A:   It is important if you are gluten intolerant to be diagnosed and treated for this condition, known as celiac disease. Diagnosis of celiac disease is based on relevant clinical symptoms and positive laboratory investigations. These laboratory investigations usually include Immunoglobulin A (IgA) antitissue transglutaminase antibodies and IgA antiendomysial antibodies which are highly sensitive and specific in diagnosing celiac disease. The presence of circulating celiac-disease-associated antibodies at time of diagnosis and their normalization after a gluten-free diet support a diagnosis of celiac disease. Emollient based creams are usually the mainstay of treatment in eczema, but if you are having recurrent flare-up of symptoms, topical or systemic steroids may be required, and referral to a dermatologist may be necessary.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews